Alert archive / Oklahoma / Special Weather Statements in 2023

Special Weather Statement, NWS Norman, OK

September 25, 2023Bryan County, Oklahoma

NWS Norman, OK issued this special weather statement at Sep 25, 2023, 2:08 AM CDT for Bryan County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2023, 2:08 AM CDT (07:08 UTC)
Expired
Sep 25, 2023, 2:45 AM CDT
In force
37 min
Issued by
NWS Norman, OK
Hail
0.50 in
Wind
30

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 160 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS84 KOUN 250708
SPSOUN

Special Weather Statement
National Weather Service Norman OK
208 AM CDT Mon Sep 25 2023
 
OKZ051-052-250745-
Marshall OK-Bryan OK-
208 AM CDT Mon Sep 25 2023

...A strong thunderstorm will impact portions of west central Bryan
and east central Marshall Counties through 245 AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Lake Texoma, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Colbert, Cartwright, eastern Lake Texoma, Calera, and Mcbride. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3382 9653 3382 9658 3385 9663 3388 9659
      3389 9659 3390 9663 3392 9667 3393 9667
      3397 9643 3381 9640 3381 9652
TIME...MOT...LOC 0708Z 261DEG 14KT 3390 9659 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Mahale

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Sep 24, 10:36 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 24, 10:36 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1036 PM CDT Sun Sep 24 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 318 PM CDT Sun Sep 24 2023

A mid-level shortwave, currently swinging across the panhandles,
will progress eastward and push the surface low along the Red
River or into north Texas this evening. Latest surface plot shows
the surface low in the vicinity of Montague/Cooke County with the
warm front extending across northern Love, Marshal, and Bryan
Counties. Another quasi-stationary boundary appears to be located
from Tulsa to Bristow to Washington, and the H850 front draped
mid-way between I-40 and the Red River Valley. Based on the SPC
mesoanalysis page, we have an uncapped environment for the northern
half to two-thirds of Oklahoma along with MUCAPE of about 1,000-1,500
J/kg (north of I-40) and 2,000-2,500 J/kg (south of I-40) with near
3,000-3,500 J/kg near the Red River. There is plenty of effective
shear (45 to 55 knots) area-wide.

Some dynamic lift is evident on the water vapor loop over parts
of northern and central Oklahoma as the jet streak passes overhead
atop the boundaries noted previously. There also appears to be
a somewhat narrow zone of enhanced low/mid-level moisture along
the H850 front. Though chances for elevated shower/storm
development over east-central Oklahoma remain low, probabilities
are not zero in this area.

The prime location for severe storm development this afternoon
and evening is far southern Oklahoma - namely Love, Marshall, and
Bryan Counties - where strong instability and steep lapses rates
are expected near the warm front. Similarly to last evening, very
large hail (2+ inches in diameter) and damaging wind gusts are
possible for storms that develop near the Red River. Although
tornadic potential is very low due to low effective shear, there
are a few parameters that point to the possibility of an isolated
tornado that could occur should the storm stay near the boundary.
These include: high effective bulk wind difference (>50 knots),
modest effective SRH (150 to 200 m2/s2), low MLLCL's (700 to
1000m), and STP values of 1 to 3.

The severe weather threat will diminish greatly by midnight as the
upper wave exits. A surface high is forecast to reach northwest
Oklahoma, and light anticyclonic flow is expected there.

Thompson

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 318 PM CDT Sun Sep 24 2023

A dry pattern sets up for the work week and nearly-flat maximum
temperature trends are expected. The next chance of rain could return
next weekend.

By tomorrow night, the main upper trough over the north-central plains
weakens while arriving over Minnesota and the low-amplitude ridge,
currently extending over southern Nevada, amplifies as it reaches the
Rockies. Meanwhile, with low-level N/NE-ly flow advecting drier air,
surface dewpoints will decrease some tomorrow. The surface ridge axis
passes central Oklahoma and winds veer to the south Monday night and
then southwesterly on Tuesday.

Over the next few days, a subtle shortwave travels along the northern
periphery of the ridge and instigates the development of a lee
trough which will lead to breezy south winds on Thursday and
Friday. A long-wave trough sets up over the western CONUS towards
the end of the week as the departing ridge reaches the Mississippi
River Valley. There are some indications of showers/storms
returning to western Oklahoma/Texas towards the end of the week.

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 1034 PM CDT Sun Sep 24 2023

Skies will continue to clear for all but SPS tonight. Expect some
MVFR cigs around 030 there by early Monday AM (after 09Z).
Otherwise, weak north to variable winds are expected throughout
the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  86  61  88 /   0   0   0   0
Hobart OK         60  90  59  91 /   0   0   0   0
Wichita Falls TX  68  92  61  92 /  10   0   0   0
Gage OK           54  87  57  90 /   0   0   0   0
Ponca City OK     58  88  58  89 /   0   0   0   0
Durant OK         69  88  62  89 /  50  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...03
Hazardous weather outlook, Sep 24, 10:25 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1025 PM CDT Sun Sep 24 2023

OKZ004>048-050>052-TXZ083>090-260330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1025 PM CDT Sun Sep 24 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few strong to severe thunderstorms are expected across far
southeastern Oklahoma overnight. Hail up to the size of golf balls
and wind gusts up to 60 mph will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 24, 10:16 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Norman OK
1016 PM CDT Sun Sep 24 2023

OKZ052-250400-
Bryan OK-
1016 PM CDT Sun Sep 24 2023

...A strong thunderstorm will impact portions of central Bryan County
through 1100 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Bokchito, moving southeast at 15 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bokchito, Utica, Albany, and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3386 9589 3389 9593 3386 9595 3385 9598
      3387 9600 3385 9600 3384 9602 3386 9603
      3384 9604 3384 9614 3382 9615 3381 9618
      3380 9618 3381 9616 3377 9617 3375 9621
      3394 9631 3402 9614 3388 9586
TIME...MOT...LOC 0316Z 319DEG 13KT 3395 9615

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Sep 24, 10:51 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Norman OK
1051 PM CDT Sun Sep 24 2023

OKZ052-250430-
Bryan OK-
1051 PM CDT Sun Sep 24 2023

...A strong thunderstorm will impact portions of western Bryan County
through 1130 PM CDT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm near
Achille, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Colbert, Bokchito, Achille, Kemp, Hendrix, Blue, Utica,
Albany, Calera, and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3385 9610 3383 9610 3384 9615 3382 9615
      3381 9618 3380 9618 3381 9616 3376 9617
      3376 9625 3377 9628 3375 9630 3374 9640
      3378 9643 3378 9651 3392 9655 3408 9616
      3384 9605
TIME...MOT...LOC 0351Z 250DEG 22KT 3387 9643

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Sep 24, 11:59 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Norman OK
1159 PM CDT Sun Sep 24 2023

OKZ052-250545-
Bryan OK-
1159 PM CDT Sun Sep 24 2023

...A strong thunderstorm will impact portions of southwestern Bryan
County through 1245 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Colbert, Achille, Kemp, Hendrix, Cartwright, Utica, and Lake Texoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 9643 3377 9650 3382 9652 3382 9658
      3384 9660 3387 9661 3393 9625 3382 9616
      3381 9618 3380 9618 3381 9616 3378 9616
      3376 9618 3375 9622 3377 9629 3370 9632
      3370 9636
TIME...MOT...LOC 0459Z 267DEG 14KT 3380 9651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Sep 25, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
208 AM CDT Mon Sep 25 2023

OKZ051-052-250745-
Marshall OK-Bryan OK-
208 AM CDT Mon Sep 25 2023

...A strong thunderstorm will impact portions of west central Bryan
and east central Marshall Counties through 245 AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Lake Texoma, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Colbert, Cartwright, eastern Lake Texoma, Calera, and Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 9653 3382 9658 3385 9663 3388 9659
      3389 9659 3390 9663 3392 9667 3393 9667
      3397 9643 3381 9640 3381 9652
TIME...MOT...LOC 0708Z 261DEG 14KT 3390 9659

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 10:16 PM CDTSpecial Weather StatementOUNBryan44 min
Sep 24, 10:51 PM CDTSpecial Weather StatementOUNBryan39 min
Sep 24, 10:52 PM CDTSevere Thunderstorm WarningOUNBryan53 min
Sep 24, 11:06 PM CDTSevere Thunderstorm WarningOUNBryan39 min
Sep 24, 11:44 PM CDTSevere Thunderstorm WarningOUNBryan46 min
Sep 24, 11:59 PM CDTSpecial Weather StatementOUNBryan46 min
Sep 25, 12:29 AM CDTSevere Thunderstorm WarningOUNBryan16 min
Sep 25, 12:45 AM CDTAreal Flood AdvisoryOUNBryan3 hr
Sep 25, 1:33 AM CDTAreal Flood AdvisoryOUNBryan3 hr
Sep 25, 2:37 AM CDTSpecial Weather StatementOUNChoctaw23 min
Sep 24, 10:00 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNKnox20 min

Nearby

Special Weather Statements in Oklahoma, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.